Alert archive / Iowa / Red Flag Warnings in 2023

Red Flag Warning 4, NWS La Crosse, WI

May 2, 2023Floyd County, Mitchell County, Iowa; Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this red flag warning at May 2, 2023, 2:26 AM CDT for Floyd County, Mitchell County, Iowa; Dodge County, Mower County, Minnesota. It took effect at May 2, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2023, 2:26 AM CDT (07:26 UTC)
In effect from
May 2, 2023, 12:00 PM CDT
Expired
May 2, 2023, 8:00 PM CDT
In force
8 hr
Issued by
NWS La Crosse, WI

Counties Floyd County, IA, Mitchell County, IA, Dodge County, MN, Mower County, MN

The radar

The La Crosse radar (KARX), 133 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS83 KARX 020726
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
226 AM CDT Tue May 2 2023

...Critical Fire Weather Conditions This Afternoon and Early
Evening for Parts of Southeast Minnesota and Northeast Iowa...

.Afternoon humidities are expected fall into the teens and lower 20s 
across parts of northeast Iowa and southeast Minnesota this 
afternoon. In addition, there will be sustained northwest winds of 
15 to 25 mph with winds gusts of 25 to 35 mph. While fuels are 
starting to green-up, there is still plenty of dead grasses around 
from last year's growing season to support fires which could spread 
quickly if ignited. These conditions are expected to produce
critical fire weather conditions; therefore, the Fire Weather 
Watch will be upgraded to a Red Flag Warning for this afternoon 
and early evening. 

IAZ008-018-MNZ086-094-030100-
/O.UPG.KARX.FW.A.0004.230502T1700Z-230503T0100Z/
/O.NEW.KARX.FW.W.0004.230502T1700Z-230503T0100Z/
Mitchell-Floyd-Dodge-Mower-
226 AM CDT Tue May 2 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR DODGE AND MOWER
COUNTIES IN SOUTHEAST MINNESOTA AND FLOYD AND MITCHELL COUNTIES IN
NORTHEAST IOWA...

The National Weather Service in La Crosse has issued a Red Flag
Warning for critical fire weather conditions, which is in effect 
from noon today to 8 PM CDT this evening. The Fire Weather Watch 
is no longer in effect.

* AFFECTED AREA...In Iowa, Mitchell and Floyd. In Minnesota, 
  Dodge and Mower.

* TIMING...This afternoon and evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as the teens and lower 20s.

* TEMPERATURES...In the lower 50s.

* IMPACTS...any fires that start could quickly move, spreading 
  rapidly and become hard to control. Please heed any local 
  burning bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...19 percent

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Boyne
2 follow-up statements
552 
WWUS83 KARX 021850
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
150 PM CDT Tue May 2 2023

...Critical Fire Weather Conditions Into Early Evening for Parts 
of Southeast Minnesota and Northeast Iowa...

.Humidities near 20 percent and northwest winds gusting as high
as 35 mph will continue critical fire weather conditions into the
early evening hours. While green-up is beginning, there are 
enough fuels to support quick starting, fast moving fires. Avoid 
any outdoor burning. 

IAZ008-018-MNZ086-094-030100-
/O.CON.KARX.FW.W.0004.000000T0000Z-230503T0100Z/
Mitchell-Floyd-Dodge-Mower-
150 PM CDT Tue May 2 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF SOUTHEAST 
MINNESOTA AND NORTHEAST IOWA...


* AFFECTED AREA...In Iowa, Mitchell and Floyd. In Minnesota, 
  Dodge and Mower.

* TIMING...This afternoon and evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the mid 50s.

* IMPACTS...any fires that start could quickly move, spreading 
  rapidly and become hard to control. Please heed any local 
  burning bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rieck
343 
WWUS83 KARX 030059
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
759 PM CDT Tue May 2 2023

IAZ008-018-MNZ086-094-030200-
/O.EXP.KARX.FW.W.0004.000000T0000Z-230503T0100Z/
Mitchell-Floyd-Dodge-Mower-
759 PM CDT Tue May 2 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR PARTS
OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA...

Conditions have decreased to below Red Flag Warning levels,
therefore the Red Flag Warning will be allowed to expire at 8pm.

$$

Zapotocny

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at May 1, 10:44 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 1, 10:44 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1044 PM CDT Mon May 1 2023

.DISCUSSION...(Tonight through Monday)
Issued at 255 PM CDT Mon May 1 2023

Key Messages:

 - Drying, windy conditions over parts of southeast MN/northeast
   IA Tue afternoon will increase risk for quick starting, rapidly
   moving fires.

 - One more cool, blustery day Tuesday.

 - Moderating temps for second half of the week with increasing rain
chances for the weekend.

* STAYING COOL AND BLUSTERY TUESDAY

Upper level low continues to churn over the eastern great lakes, and
not in any hurry to exit east. Long wave, omega blocking pattern
isn't giving the trough any reason to move on...and the cyclonic
flow a loft will continue across the region for another day. Western
edge of the cloud shield looks to press into western WI again,
although perhaps with a bit more breaks of sun. Highs could be a few
degrees warmer - albeit still well below normal for the start of May.

In addition, the tight pressure gradient will also persist but shows
some bagginess for the afternoon as high pressure over the plains
starts to influence the region. It will be another blustery day, but
likely a few ticks lighter in speeds compared to today. HREF
suggests a 60% shot for 35 mph gusts west of the river, but little
if any shot for more than 40 mph.

Medium range guidance starts to break down the blocking pattern for
mid week, with that sfc high sliding in for Wed. Temps will get a
nice bump up while winds also die down.

* PATTERN SHIFT FOR SECOND HALF OF THE WEEK: moderating temps, some
  rain chances

Long wave upper level omega blocking pattern looks to hold into the
middle part of the week, with the GFS and EC wanting to break it
down as we move toward the weekend. A more progressive flow would
take over with moderating temps and periodic rain chances.

TEMPS: the spate of unseasonably cold conditions should be coming to
an end as the upper level trough gets edged east with more zonal to
weak ridging at times taking over. 850 mb temps progged to warm from
around -4 C from this morning to +6 C by 12z Thu. The warmest plumes
of air could still hold west and/or south of the local area, but
trends definitely favor a raising of the dial on the thermostat.
GEFS and EPS members push temps to, or a bit above the early May
normals. Certainly some spread in potential outcomes but
probabilities are generally 80+% via the blends for highs of 60
degrees or warmer by Thu, with roughly 20+% of 70 or warmer across
the south as we move into the weekend. Not a huge warm up on the
horizon, but certainly a welcome break from the chilly second half
of April.

RAIN: after a couple day break from the showery conditions, the
break down of the blocking pattern will allow for ripples in the
upper level flow to make their way west-east across the upper
mississippi river valley. Some weak impulses could bring light rain
chances to the region for the later part of the work week, although
not a lot of consistency nor agreement between the models/ensemble
members. A stronger shortwave could shift in from the desert
southwest for the weekend bringing a shot for showers and a few
storms. Some disagreements on timing/placement (to be expected), but
overall trends suggest this period will harbor the best
(widespread) rain chances for this week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1044 PM CDT Mon May 1 2023

VFR conditions are expected to persist through the TAF period.

Gusty winds from the north/northwest is the main concern through
the period. Overnight, winds may become lighter with little to no
gusts if the surface layer decouples from the flow just off the
surface. This may be more likely at KLSE, but was not confident to
include in the TAF at this time and kept wind gusts throughout the
overnight. However for tomorrow evening, confidence is higher then
for winds to diminish and gusts to subside with northerly winds
around the 10 knot mark. Ceilings will hold in VFR, but KLSE may
fluctuate between broken and scattered cloud conditions being on
the western edge of the cloud deck through much of the day before
fully clearing out later in the evening. KRST looks to clear out
this early morning.

&&

.FIRE WEATHER...
Issued at 255 PM CDT Mon May 1 2023

Mixing upwards of 800-750 mb progged for Tue afternoon. With a
rather dry airmass in place, this mixing could push dewpoints down
to 20 F across parts of SE MN/NE IA. Clouds over western/central WI
will temper mixing and drying potential a bit more, so not expecting
as much drying in these areas. Resulting min RHs in the lower 20s to
lower 30 percents west of Mississippi River will be the result -
with some potential to be even drier. The mixing will also continue
the blustery northwest winds, although the sfc pressure gradient
starts to slacken in the afternoon. Gusts 30 to 35 mph in the
open/unsheltered areas of SE MN/NE IA are likely, but HREF shows
little/if any shot for greater than 40 (less than 5%). The drier
FFMC (fine fuels) lie farther west, stretching across much of
western IA/western MN. There is an increased fire risk given the
potential to dry out more and stay gusty, but fuels could work
against any easier starting fires. That said, conditions are close
enough, and per coordination with surrounding offices, will issue a
Fire Weather Watch for portions of SE MN/NE IA.

&&

.HYDROLOGY...
Issued at 248 AM CDT Mon May 1 2023

The Mississippi River has crested in our hydrologic service area and
it will continue to slowly fall this week. It will likely fall below
flood stage at Lake City MN on Tuesday, Minnesota City and Lansing
on Thursday, and La Crescent on Saturday. All other rivers will fall
into either minor or moderate stage by the end of this week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for MNZ086-094.

IA...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for IAZ008-018.

&&

DISCUSSION...Rieck
AVIATION...Peters
FIRE WEATHER...Rieck
HYDROLOGY...Boyne
Hazardous weather outlook, May 1, 2:58 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
258 PM CDT Mon May 1 2023

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-030000-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
258 PM CDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Northwest winds will gust from 35 to 40 mph through the
afternoon.

Flooding is occurring along the Mississippi River. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...Tuesday into Sunday

Flooding is occurring along the Mississippi River. Please see the
latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-055-030000-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
258 PM CDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday into Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ009-010-019-029-MNZ087-095-030000-
Howard-Winneshiek-Chickasaw-Fayette-Olmsted-Fillmore-
258 PM CDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...This Afternoon and Tonight

Strong northwest winds will gust from 30 to 40 mph through the
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday into Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-018-MNZ086-094-030000-
Mitchell-Floyd-Dodge-Mower-
258 PM CDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of north central
Iowa and southeast Minnesota.

.DAY ONE...This Afternoon and Tonight

Strong northwest winds will gust from 35 to 45 mph through the
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are forecast for Tuesday due to
the gusty winds,low relative humidities, and fuels. Please see
the Fire Weather Watch for details. Outdoor burning should be
avoided until conditions improve.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

nofwd

Nearby

Red Flag Warnings in Iowa, 2023Red Flag Warnings in Minnesota, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.